Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Finite primitive groups and regular orbits of group elements


Authors: Simon Guest and Pablo Spiga
Journal: Trans. Amer. Math. Soc. 369 (2017), 997-1024
MSC (2010): Primary 20B15, 20H30
DOI: https://doi.org/10.1090/tran6678
Published electronically: April 15, 2016
MathSciNet review: 3572262
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if $ G$ is a finite primitive permutation group and if $ g$ is an element of $ G$, then either $ g$ has a cycle of length equal to its order, or for some $ r$, $ m$ and $ k$, the group $ G \leq \mathrm {Sym}(m) \mathrm {wr}\mathrm {Sym}(r)$ preserves the product structure of $ r$ direct copies of the natural action of $ \mathrm {Sym}(m)$ on $ k$-sets. This gives an answer to a question of Siemons and Zalesski and a solution to a conjecture of Giudici, Praeger and the second author.


References [Enhancements On Off] (What's this?)

  • [1] M. Aschbacher, On the maximal subgroups of the finite classical groups, Invent. Math. 76 (1984), no. 3, 469-514. MR 746539 (86a:20054), https://doi.org/10.1007/BF01388470
  • [2] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput. 24 (1997), no. 3-4, 235-265. Computational algebra and number theory (London, 1993). MR 1484478, https://doi.org/10.1006/jsco.1996.0125
  • [3] John N. Bray, Derek F. Holt, and Colva M. Roney-Dougal, The maximal subgroups of the low-dimensional finite classical groups, London Mathematical Society Lecture Note Series, vol. 407, Cambridge University Press, Cambridge, 2013. With a foreword by Martin Liebeck. MR 3098485
  • [4] Timothy C. Burness, Fixed point ratios in actions of finite classical groups. I, J. Algebra 309 (2007), no. 1, 69-79. MR 2301233 (2008a:20002), https://doi.org/10.1016/j.jalgebra.2006.05.024
  • [5] Timothy C. Burness, Fixed point ratios in actions in finite classical groups. II, J. Algebra 309 (2007), no. 1, 80-138. MR 2301234 (2008a:20003), https://doi.org/10.1016/j.jalgebra.2006.05.025
  • [6] Timothy C. Burness, Fixed point ratios in actions of finite classical groups. III, J. Algebra 314 (2007), no. 2, 693-748. MR 2344583 (2008j:20148a), https://doi.org/10.1016/j.jalgebra.2007.01.011
  • [7] Timothy C. Burness, Fixed point ratios in actions of finite classical groups. IV, J. Algebra 314 (2007), no. 2, 749-788. MR 2344584 (2008j:20148b), https://doi.org/10.1016/j.jalgebra.2007.01.012
  • [8] Timothy C. Burness and Simon Guest, On the uniform spread of almost simple linear groups, Nagoya Math. J. 209 (2013), 35-109. MR 3032138
  • [9] Peter J. Cameron, Finite permutation groups and finite simple groups, Bull. London Math. Soc. 13 (1981), no. 1, 1-22. MR 599634 (83m:20008), https://doi.org/10.1112/blms/13.1.1
  • [10] P. J. Cameron, Projective and polar spaces, Queen Mary and Westfield College Lecture Notes, 2000.
  • [11] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of finite groups, Oxford University Press, Eynsham, 1985. Maximal subgroups and ordinary characters for simple groups; With computational assistance from J. G. Thackray. MR 827219 (88g:20025)
  • [12] L. Emmett and A. E. Zalesski, On regular orbits of elements of classical groups in their permutation representations, Comm. Algebra 39 (2011), no. 9, 3356-3409. MR 2845578 (2012j:20005), https://doi.org/10.1080/00927872.2010.505936
  • [13] Daniel Frohardt, Robert Guralnick, and Kay Magaard, Incidence matrices, permutation characters, and the minimal genus of a permutation group, J. Combin. Theory Ser. A 98 (2002), no. 1, 87-105. MR 1897926 (2003d:20005), https://doi.org/10.1006/jcta.2001.3229
  • [14] Michael Giudici, Cheryl E. Praeger, and Pablo Spiga, Finite primitive permutation groups and regular cycles of their elements, J. Algebra 421 (2015), 27-55. MR 3272373, https://doi.org/10.1016/j.jalgebra.2014.08.015
  • [15] D. Gorenstein, R. Lyons, and R. Solomon, The classification of the finite simple groups, Number $ 3$ Volume 40, 1998.
  • [16] Simon Guest, Joy Morris, Cheryl E. Praeger, and Pablo Spiga, On the maximum orders of elements of finite almost simple groups and primitive permutation groups, Trans. Amer. Math. Soc. 367 (2015), no. 11, 7665-7694. MR 3391897, https://doi.org/10.1090/S0002-9947-2015-06293-X
  • [17] Simon Guest, Andrea Previtali, and Pablo Spiga, A remark on the permutation representations afforded by the embeddings of $ {\rm O}_{2m}^\pm (2^f)$ in $ {\rm Sp}_{2m}(2^f)$, Bull. Aust. Math. Soc. 89 (2014), no. 2, 331-336. MR 3182670, https://doi.org/10.1017/S0004972713000828
  • [18] Robert M. Guralnick and William M. Kantor, Probabilistic generation of finite simple groups, J. Algebra 234 (2000), no. 2, 743-792. Special issue in honor of Helmut Wielandt. MR 1800754 (2002f:20038), https://doi.org/10.1006/jabr.2000.8357
  • [19] Peter B. Kleidman, The maximal subgroups of the finite $ 8$-dimensional orthogonal groups $ P\Omega ^+_8(q)$ and of their automorphism groups, J. Algebra 110 (1987), no. 1, 173-242. MR 904187 (88i:20070), https://doi.org/10.1016/0021-8693(87)90042-1
  • [20] Peter Kleidman and Martin Liebeck, The subgroup structure of the finite classical groups, London Mathematical Society Lecture Note Series, vol. 129, Cambridge University Press, Cambridge, 1990. MR 1057341 (91g:20001)
  • [21] Maska Law, Alice C. Niemeyer, Cheryl E. Praeger, and Ákos Seress, A reduction algorithm for large-base primitive permutation groups, LMS J. Comput. Math. 9 (2006), 159-173 (electronic). MR 2221258 (2007d:20004), https://doi.org/10.1112/S1461157000001236
  • [22] Martin W. Liebeck and Jan Saxl, Minimal degrees of primitive permutation groups, with an application to monodromy groups of covers of Riemann surfaces, Proc. London Math. Soc. (3) 63 (1991), no. 2, 266-314. MR 1114511 (92f:20003), https://doi.org/10.1112/plms/s3-63.2.266
  • [23] A. V. Vasilev and V. D. Mazurov, Minimal permutation representations of finite simple orthogonal groups, Algebra i Logika 33 (1994), no. 6, 603-627, 716 (Russian, with Russian summary); English transl., Algebra and Logic 33 (1994), no. 6, 337-350 (1995). MR 1347262 (96i:20063), https://doi.org/10.1007/BF00756348
  • [24] M. Neunhöffer, Á. Seress: GAP Package ``recog'' http://www-groups.mcs.st-and.ac.uk/neunhoef.
  • [25] Guy Robin, Estimation de la fonction de Tchebychef $ \theta $ sur le $ k$-ième nombre premier et grandes valeurs de la fonction $ \omega (n)$ nombre de diviseurs premiers de $ n$, Acta Arith. 42 (1983), no. 4, 367-389 (French). MR 736719 (85j:11109)
  • [26] J. Siemons and A. Zalesskii, Intersections of matrix algebras and permutation representations of $ {\rm PSL}(n,q)$, J. Algebra 226 (2000), no. 1, 451-478. MR 1749899 (2001f:20106), https://doi.org/10.1006/jabr.1999.8201
  • [27] Johannes Siemons and Alexandre Zalesskiĭ, Regular orbits of cyclic subgroups in permutation representations of certain simple groups, J. Algebra 256 (2002), no. 2, 611-625. MR 1939125 (2004c:20003), https://doi.org/10.1016/S0021-8693(02)00107-2

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20B15, 20H30

Retrieve articles in all journals with MSC (2010): 20B15, 20H30


Additional Information

Simon Guest
Affiliation: Department of Mathematics, Imperial College London, South Kensington Campus, London SW7 2AZ, United Kingdom
Email: simon.guest@imperial.ac.uk

Pablo Spiga
Affiliation: Dipartimento di Matematica e Applicazioni, University of Milano-Bicocca, Via Cozzi 55 Milano, MI 20125, Italy
Email: pablo.spiga@unimib.it

DOI: https://doi.org/10.1090/tran6678
Keywords: Cycle lengths, element orders, primitive groups
Received by editor(s): June 5, 2014
Received by editor(s) in revised form: December 29, 2014, and February 2, 2015
Published electronically: April 15, 2016
Additional Notes: The second author is the corresponding author
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society